Alert archive / Alabama / Flash Flood Watches in 2021
Flash Flood Watch 6, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood watch at Jun 9, 2021, 9:12 AM CDT for 7 counties in Alabama. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2021, 9:12 AM CDT (14:12 UTC)
- Expired
- Jun 9, 2021, 7:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Huntsville, AL
- Flood severity
- None
Counties Colbert County, AL, Cullman County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Marshall County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 115 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
434 WGUS64 KHUN 091412 FFAHUN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Huntsville AL 912 AM CDT Wed Jun 9 2021 ALZ001>004-092215- /O.NEW.KHUN.FF.A.0006.210609T1412Z-210610T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence- Including the cities of Russellville, Sheffield, Red Bay, Muscle Shoals, Tuscumbia, Moulton, Florence, and Town Creek 912 AM CDT Wed Jun 9 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING... The National Weather Service in Huntsville has issued a * Flash Flood Watch for a portion of northwest Alabama, including the following areas, Colbert, Franklin AL, Lauderdale and Lawrence. * Until 7 PM CDT this evening * Moderate to occasionally heavy rainfall, along with thunderstorms will continue to move across northwestern Alabama through 7 PM. Widespread rainfall amounts of one to two inches with locally higher amounts possible are expected. This on top of already saturated soils will increase the threat for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issue. Do not enter or cross flowing water or water of unknown depth. && $$ KTW
2 follow-up statements
213 WGUS64 KHUN 091606 FFAHUN Flood Watch National Weather Service Huntsville AL 1106 AM CDT Wed Jun 9 2021 ALZ007-008-016-100000- /O.EXA.KHUN.FF.A.0006.000000T0000Z-210610T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Morgan-Marshall-Cullman- Including the cities of Arab, Albertville, Guntersville, Cullman, Boaz, and Decatur 1106 AM CDT Wed Jun 9 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING... The National Weather Service in Huntsville has expanded the * Flash Flood Watch to include portions of north central Alabama and northeast Alabama, including the following areas, in north central Alabama, Cullman and Morgan. In northeast Alabama, Marshall. * Until 7 PM CDT this evening * Moderate to heavy rainfall, along with thunderstorms will continue to move southeast across portions of north central Alabama south of the Tennessee River through 7 PM. Widespread rainfall amounts of one to two inches with locally higher amounts are expected. This on top of already saturated soils will increase the threat for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Do not enter or cross flowing water or water of unknown depth over a roadway. && $$ ALZ001>004-100000- /O.CON.KHUN.FF.A.0006.000000T0000Z-210610T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence- Including the cities of Russellville, Sheffield, Red Bay, Muscle Shoals, Tuscumbia, Moulton, Florence, and Town Creek 1106 AM CDT Wed Jun 9 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... The Flash Flood Watch continues for * A portion of northwest Alabama, including the following areas, Colbert, Franklin AL, Lauderdale and Lawrence. * Until 7 PM CDT this evening * Moderate to heavy rainfall along with thunderstorms will continue to move southeast across northwestern Alabama through 7 PM. Widespread rainfall amounts of one to two inches with locally amounts are expected. This on top of already saturated soils will increase the threat for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Do not enter or cross flowing water or water of unknown depth over a roadway. && $$ KTW
600 WGUS64 KHUN 092356 FFAHUN Flood Watch National Weather Service Huntsville AL 656 PM CDT Wed Jun 9 2021 ALZ001>004-007-008-016-100100- /O.EXP.KHUN.FF.A.0006.000000T0000Z-210610T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Morgan-Marshall-Cullman- Including the cities of Boaz, Russellville, Arab, Sheffield, Red Bay, Guntersville, Albertville, Muscle Shoals, Tuscumbia, Moulton, Cullman, Florence, Decatur, and Town Creek 656 PM CDT Wed Jun 9 2021 ...FLASH FLOOD WATCH WILL EXPIRE AT 7 PM CDT THIS EVENING... The Flash Flood Watch for portions of north Alabama will expire at 7 PM CDT this evening. The heavy rain threat has subsided, and flooding is no longer expected to pose a threat. Some light to moderate rain is possible overnight but should not pose any flooding risk. $$ BCC
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood watch went out at Jun 9, 6:53 AM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 9, 6:53 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 653 AM CDT Wed Jun 9 2021 .UPDATE... For 12Z TAFS. && .NEAR TERM...(Today) Issued at 417 AM CDT Wed Jun 9 2021 Another cluster of showers/tstms is gradually moving east over north MS this early Wed morning, in response to an upper trough axis out of the OH Valley diving swd into much of the region. This wx feature is combining with abundant moisture in place, as evidenced by PW values just under 2 inches, and translating into a continued unsettled wx pattern for the cntrl TN Valley. Weak transport flow should continue to enhance the threat for locally heavy rainfall and perhaps minor flooding of some roads and low lying areas. As such, additional clusters of showers/tstms are expected later today, with little change anticipated in the position of the upper trough pattern coupled with a persistent very thick moisture profile. The potential for heavy rainfall and localized flooding will be closely monitored today should the need for a Flash Flood Watch/Warning be warranted. Otherwise, another seasonably warm day is expected across the mid TN Valley, as afternoon highs climb into the lower/perhaps mid 80s. .SHORT TERM...(Tonight through Friday night) Issued at 417 AM CDT Wed Jun 9 2021 Little change is expected with the overall pattern across the region going past mid week, with further clusters of showers/tstms expected thru the end of the work week. A general weakness in the upper level pattern looks to remain fairly stagnant, with a broad upper trough axis lingering over much of the OH/TN Valley areas. This weak upper disturbance will again combine with PW values around 2 inches and result in numerous showers/tstms into Fri evening. With deep layer shear remaining fairly light, the threat for additional heavy rainfall and minor flooding will continue for most of the cntrl TN Valley. Rainfall totals will continue to be monitored in the event a Flash Flood Watch/Warning is needed, especially for locations which receive multiple rounds of moderate/heavy rainfall. Overall temps will also remain seasonably warm into the weekend period, with highs again climbing into the lower/mid 80s and overnight lows trending in the upper 60s/near 70F. .LONG TERM...(Friday night through Tuesday) Issued at 417 AM CDT Wed Jun 9 2021 Gradual pattern change will occur this weekend into next week as the upper-trough gradually slides off to the east and a strong area of high pressure over the Desert Southwest attempts to build in. The Tennessee Valley will be on the eastern edge of this ridge as we induce northwesterly flow at the mid and upper levels. The end result will lower PoPs each day as shower and thunderstorm chances become more scattered in nature thanks to the subsidence from the ridge and subsequently warmer temperatures with highs around the 90 degree mark. Late in the period, models are hinting at a strong upper low moving into the Great Lakes/Mid-Atlantic from Canada that will force a cold front southward through the area by the middle of next week. Models are still uncertain with the timing of this boundary and the deep layer moisture that will be available, so have kept PoPs close to the NBM through the remainder of the forecast period. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 653 AM CDT Wed Jun 9 202 Restricted flying conds are anticipated for much of the upcoming TAF period, as multiple clusters of shra/tsra develop/move ewd into the area later today. Reduced cigs/vis are expected in/near any of the heavier shra/tsra. Much of the shra/tsra should begin to diminish this evening, with cigs lifting just above 3K ft. Sfc winds look to remain out of the SW near 10kt before diminishing to light/var this evening. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...09 SHORT TERM...09 LONG TERM...AMP.24 AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jun 9, 8:06 AM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 806 AM CDT Wed Jun 9 2021 ALZ001>010-016-TNZ076-096-097-100415- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 806 AM CDT Wed Jun 9 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Showers and scattered thunderstorms will continue to move across area today. Gusty winds with strongest storms and locally heavy rainfall producing some localized flooding is possible, especially in northwestern Alabama. Another round of showers and thunderstorms is possible tonight. Locally heavy rainfall producing localized flooding will remain possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered to numerous thunderstorms remain possible into the first half of the weekend period, as a lingering weak upper disturbance remains in place over much of the region. Minor flooding of some roads and low lying areas is possible, especially for areas which receive multiple rounds of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Formal activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Jun 9, 5:27 AM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
527 AM CDT Wed Jun 9 2021
ALZ005-006-TNZ096-091115-
Madison AL-Limestone AL-Lincoln TN-
527 AM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON...EASTERN
LIMESTONE AND SOUTHERN LINCOLN COUNTIES UNTIL 615 AM CDT...
At 527 AM CDT, Doppler radar was tracking a strong thunderstorm over
Athens, moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Northern Huntsville, Madison, Athens, Fayetteville, Moores Mill,
Meridianville, Hazel Green, Ardmore, Harvest and Tanner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3508 8632 3503 8632 3493 8631 3494 8632
3493 8632 3491 8631 3489 8634 3485 8635
3465 8694 3483 8707 3499 8689 3499 8684
3504 8684 3522 8664
TIME...MOT...LOC 1027Z 237DEG 30KT 3479 8693
AMPSpecial weather statement, Jun 9, 6:11 AM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
611 AM CDT Wed Jun 9 2021
ALZ006-009-TNZ076-096-097-091200-
Madison AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
611 AM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHEASTERN MADISON...SOUTHEASTERN MOORE...SOUTHERN LINCOLN AND
FRANKLIN COUNTIES UNTIL 700 AM CDT...
At 610 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hazel Green, or 9 miles north of Meridianville, moving northeast at
35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Northern Huntsville, Winchester, Fayetteville, Moores Mill,
Meridianville, Hazel Green, Decherd, Estill Springs, Cowan and
Huntland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3535 8610 3494 8591 3482 8665 3510 8675
3536 8611
TIME...MOT...LOC 1110Z 243DEG 30KT 3499 8654
AMPSpecial weather statement, Jun 9, 6:47 AM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
647 AM CDT Wed Jun 9 2021
TNZ076-097-091215-
Franklin TN-Moore TN-
647 AM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOORE AND NORTHERN
FRANKLIN COUNTIES UNTIL 715 AM CDT...
At 647 AM CDT, Doppler radar was tracking a strong thunderstorm near
Estill Springs, or 8 miles northwest of Winchester, moving northeast
at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Winchester, Decherd, Estill Springs, Tims Ford Lake, Sewanee, Woods
Reservoir, Harmony, Arnold AFB and Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3535 8622 3533 8620 3536 8617 3535 8616
3536 8616 3534 8603 3531 8600 3532 8598
3529 8592 3523 8588 3513 8626 3536 8636
3536 8633 3541 8626
TIME...MOT...LOC 1147Z 243DEG 30KT 3530 8618
AMPSpecial weather statement, Jun 9, 8:24 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Huntsville AL
824 AM CDT Wed Jun 9 2021
ALZ006-008>010-TNZ097-091415-
Marshall AL-Madison AL-DeKalb AL-Jackson AL-Franklin TN-
824 AM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...NORTHEASTERN
MARSHALL...EASTERN MADISON...NORTHEASTERN DEKALB AND SOUTHEASTERN
FRANKLIN COUNTIES UNTIL 915 AM CDT...
At 824 AM CDT, Doppler radar was tracking a strong thunderstorm near
Scottsboro, moving northeast at 40 mph.
Winds in excess of 35 mph will be possible with this storm.
Locations impacted include...
Scottsboro, Bridgeport, Henagar, Stevenson, Hollywood, Grant,
Skyline, Section, Woodville and Ider.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Gusty winds will be capable of knocking down small tree limbs along
with other small unsecured items. Seek safe shelter until this storm
has passed.
&&
LAT...LON 3440 8618 3478 8637 3500 8606 3500 8586
3499 8586 3499 8561 3477 8556
TIME...MOT...LOC 1324Z 234DEG 33KT 3464 8612The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:10 PM CDT | Special Weather Statement | HUN | Madison | 35 min |
| Jun 8, 8:27 PM CDT | Special Weather Statement | HUN | Jackson | 33 min |
| Jun 9, 2:18 AM CDT | Special Weather Statement | HUN | Colbert, Franklin | 42 min |
| Jun 9, 5:27 AM CDT | Special Weather Statement | HUN | Limestone | 48 min |
| Jun 9, 8:24 AM CDT | Special Weather Statement | HUN | Jackson | 51 min |
| Jun 9, 11:09 AM CDT | Special Weather Statement | HUN | DeKalb | 51 min |
| Jun 9, 11:25 AM CDT | Flash Flood Warning | HUN | DeKalb, Marshall | 2 hr |
| Jun 9, 11:57 AM CDT | Special Weather Statement | HUN | DeKalb | 48 min |
| Jun 9, 12:23 PM CDT | Special Weather Statement | HUN | Lawrence, Morgan | 52 min |
| Jun 9, 12:28 PM CDT | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 3 hr |
| Jun 9, 5:14 PM CDT | Special Weather Statement | HUN | DeKalb | 46 min |
Nearby
Flash Flood Watches in Alabama, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.